A direct approach for simplifying nonlinear systems with external periodic excitation using normal forms

Peter M.B. Waswa, Sangram Redkar

Research output: Contribution to journalArticle

Abstract

In this article, we present a straightforward methodology to obtain the normal forms of nonlinear systems subjected to external periodic excitation. Moreover, the nonlinear systems are not mandated to be minimally excited and may be parametrically excited or possess constant coefficients. This methodology applies an intuitive state augmentation scheme which serves to liberate the analysis from traditional approaches that require special strategies such as ‘book-keeping’ parameters, detuning parameters, ad hoc new unsolved differential equations and variables. Because our technique affiliates the excitation frequency terms with the augmented states in a direct, consistent and explicit manner, this approach is applicable to a broad range of nonlinear systems with single or multiple periodic excitations. We performed analysis of the forced Duffing and the Mathieu–Duffing equations via normal forms computed by our methodology. The analysis scrutinized the systems amplitude variations in time and frequency domains. Observed conformity between the normal forms results and the numerically integrated results validated the reliability of our unified approach to accurately construct normal forms of nonlinear systems with external periodic excitation.

Original languageEnglish (US)
Pages (from-to)1065-1088
Number of pages24
JournalNonlinear Dynamics
Volume99
Issue number2
DOIs
StatePublished - Jan 1 2020

    Fingerprint

Keywords

  • Forced nonlinear dynamics
  • Lyapunov–Floquet
  • Mathieu–Duffing
  • Normal forms
  • Parametric excitation

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Aerospace Engineering
  • Ocean Engineering
  • Mechanical Engineering
  • Applied Mathematics
  • Electrical and Electronic Engineering

Cite this